Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS San Francisco Bay Area, CA

December 18, 2005Marin County, City and County of San Francisco, San Mateo County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Dec 18, 2005, 10:18 AM PST for Marin County, City and County of San Francisco, San Mateo County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2005, 10:18 AM PST (18:18 UTC)
Expired
Dec 18, 2005, 10:45 AM PST
In force
27 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

Counties City and County of San Francisco, CA, Marin County, CA, San Mateo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2005-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2005-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 181821
SVRMTR
CAC041-075-081-181845-
/O.NEW.KMTR.SV.W.0005.051218T1818Z-051218T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1018 AM PST SUN DEC 18 2005

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARIN COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITY OF SAN RAFAEL
  SAN FRANCISCO COUNTY IN CALIFORNIA
  NORTHWESTERN SAN MATEO COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BRUNO...PACIFICA...MILLBRAE...
  DALY CITY...BURLINGAME

* UNTIL 1045 AM PST

* AT 1015 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF PACIFICA...AND
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALY CITY...SAN BRUNO AND 7 MILES NORTHWEST OF MILLBRAE BY 1025 AM 
  PST 8 MILES NORTHWEST OF BURLINGAME BY 1030 AM PST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.


LAT...LON 3794 12268 3743 12252 3762 12227 3803 12250

$$

ANDERSON
1 follow-up statement
000 
WWUS56 KMTR 181846
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1042 AM PST SUN DEC 18 2005

CAC041-075-081-181852-
/O.EXP.KMTR.SV.W.0005.000000T0000Z-051218T1845Z/
SAN MATEO CA-MARIN CA-SAN FRANCISCO CA-
1042 AM PST SUN DEC 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SAN FRANCISCO...SOUTHEASTERN
MARIN AND NORTHWESTERN SAN MATEO COUNTIES EXPIRES AT 1045 AM PST...

THE THREAT OF SEVERE WEATHER HAS ENDED WITH THIS STORM. 
THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING AND AFTERNOON WITH 
OCCASIONAL LIGHTNING AND PERIODS OF HEAVY RAIN. 


LAT...LON 3794 12268 3743 12252 3762 12227 3803 12250

$$

ANDERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 9:48 AM PST, 30 minutes earlier.

Area forecast discussion, Dec 18, 9:48 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
948 AM PST SUN DEC 18 2005

.DISCUSSION...BUSY SHIFT TODAY AS A VIGOROUS STORM SYSTEM MOVES
ACROSS THE DISTRICT. WE RECEIVED REPORTS OF WIND GUSTS OF 58 AND 71
MPH FROM THE GOLDEN GATE AND ANGEL ISLAND GAUGES RESPECTIVELY...
WHICH PROMPTED THE ISSUANCE OF A HIGH WIND WARNING FOR THAT AREA.
MUCH OF THE REST OF THE BAY AREA REMAINS UNDER A WIND ADVISORY
THROUGH MID-AFTERNOON. WINDS ARE EXPECTED TO DECREASE SOMEWHAT BY
AFTERNOON AS THE MAIN FRONTAL BAND HAS NOW MOVED EAST OF THE AREA.
SATELLITE IMAGERY SHOWS LOTS OF POST FRONTAL CELLULAR CLOUDS BEHIND
THE FRONT MOVING INTO THE AREA. THERE HAVE ALSO BEEN SEVERAL
LIGHTNING STRIKES FROM NEAR SFO UP TO THE MARIN HEADLANDS OVER THE
LAST FEW HOURS. RADAR INDICATED POTENTIALLY SEVERE CELLS OVER NAPA
COUNTY - A SEVERE THUNDERSTORM WARNING FOR ISSUED FOR ONE SUCH CELL
THROUGH 10 AM.

RESIDUAL MOISTURE WILL KEEP RAIN GOING INTO THIS EVENING BUT WILL
TAPER OFF AS THE NIGHT PROGRESSES. THE SUBTROPICAL TAP CONTINUES
ALL THE WAY BACK TO THE PHILIPPINES...HOWEVER...WITH PERIODS OF RAIN
EXPECTED THROUGH THE COMING WEEK.

&&

.MARINE...A STRONG STORM DEVELOPING OVER THE CENTRAL PACIFIC TONIGHT
WILL PRODUCE VERY LARGE SWELLS THAT WILL REACH THE CENTRAL CALIFORNIA
COAST ON TUESDAY. SWELLS AS LARGE AS 20 FT WILL BE POSSIBLE ACROSS
THE COASTAL WATERS LATE TUESDAY AND WEDNESDAY.

&&

.AVIATION...EXPECT GUSTY SOUTHEASTERLY WINDS AND HEAVY RAIN WITH
MVFR/IFR CEILINGS. SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
DAYLIGHT HOURS. WINDS WILL DECREASE AND BECOME SOUTHWESTERLY 15-20 KT
THIS AFTERNOON.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...GLW...PT ARENA TO PT PIEDRAS BLANCAS AND SFO BAY.
         ...SCA...MRY BAY.
     .THROUGH 11AM...HIGH WIND WARNING...SAN FRANCISCO.
     .THROUGH 3PM TDA...WIND ADVY...SFO/MRY BAY AREAS AND BIG SUR
                        COAST.

&&

PUBLIC FORECAST: ANDERSON
MARINE/AVIATION: WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 18, 8:53 AM PST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
853 AM PST SUN DEC 18 2005

CAZ006-191400-
SAN FRANCISCO-
853 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO

.DAY ONE...SUNDAY

MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF BY MIDMORNING.
SOUTHERLY WINDS 20 TO 45 MPH WITH GUSTS TO 65 MPH UNTIL 11 AM OVER
THE REGION. WINDS WILL TAPER OFF IN THE AFTERNOON BUT STILL BE 20 TO
35 MPH WITH GUSTS TO 50 MPH UNTIL 3 PM.

**HIGH WIND WARNING - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS**
**WIND ADVISORY - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS**

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ505>515-191400-
BIG SUR COAST-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
853 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS

.DAY ONE...SUNDAY

MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF BY MIDMORNING.
SOUTHERLY WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH UNTIL 3 PM OVER
THE REGION

**WIND ADVISORY - SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS**

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ516>518-191400-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
853 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF MONTEREY
AND SAN BENITO COUNTIES AND FOR THE SOUTHERN SALINAS VALLEY

.DAY ONE...SUNDAY

MODERATE TO LOCALLY HEAVY RAIN WILL TAPER OFF LATER THIS MORNING.
HEAVIEST RAIN WILL BE OVER THE COASTAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANDERSON

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 8:38 AM PSTHigh Wind WarningMTRCity and County of San Francisco12 days
Dec 18, 9:34 AM PSTSevere Thunderstorm WarningMTRNapa26 min
Dec 18, 9:56 AM PSTSpecial Marine WarningMTR34 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.